New Mexico, 2003

Hail in New Mexico, September 20, 2003

September 20, 2003 · NWS ABQ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 20, 9:00 AM MST, 4 hours 20 minutes earlier.

Area forecast discussion, Sep 20, 9:00 AM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1000 AM MDT SAT SEP 20 2003

UPDATED FORECAST TO ADD A SLIGHT CHANCE FOR SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING SOUTH AND EAST

.DISCUSSION...LOW LEVEL MOISTURE CONTINUES TO INCREASE ACROSS THE
SOUTH AND EAST THIS MORNING AHEAD OF AN APPROACHING UPPER LEVEL
TROF. THE TROF AXIS WILL SWING THROUGH THE AREA AROUND LUNCH TIME
USHERING SOME UPPER LEVEL COOLING. WITH SURFACE HIGHS FORECASTED TO
REACH THE CONVECTIVE TEMPERATURE THIS AFTERNOON...THERE IS A SLIGHT
CHANCE FOR A FEW AFTERNOON SHOWERS AND THUNDERSTORMS WHICH COULD
DWELL INTO THE EARLY EVENING UNTIL UPPER LEVEL TEMPERATURES BEGIN TO
REBOUND BEHIND THE TROF AXIS. DLC

PREVIOUS DISCUSSION

PUT SOME 10 POPS ACROSS SOUTHERN ZONES FOR THIS AFTERNOON.
BOTH ETA AND GFS SHOWING INSTABILITY DEVELOPING OVER SOUTHERN ZONES
TODAY. HIGHER VALUES OF THETA-E COME UP OVER THE SOUTH FROM OLD
MEXICO. AFTER STUDYING THE H7 WINDS ON BOTH MODELS...I HAVE A HARD
TIME SEEING HOW THIS IS GOING TO HAPPEN AS QUICKLY AS THE MODELS ARE
SHOWING. THUS I ONLY WENT WITH 10 POPS.

WEAK SHRTWV TO MOVE OVER THE NORTHEAST TONIGHT IN NW FLOW AROUND THE
BASE OF THE LARGER TROUGH OVER THE CENTER OF THE COUNTRY. THE SFC
RESPONSE/I HESITATE TO CALL IT A FRONT/ WILL TURN THE WINDS AROUND
TO NW. NOT MUCH COOLING FOR THE NORTHEAST AND RELATIVELY
SHORT-LIVED. THE COOLER TEMPERATURES ON SUNDAY IN THE NORTHEAST ARE
ACTUALLY MORE DUE TO A VEERING OF THE SFC WINDS AROUND TO UPSLOPE
RATHER THAN COLD ADVECTION.

BY MONDAY NIGHT...A LEE TROUGH SHOULD REFORM IN THE NORTHEAST AND
SKIES WILL BE MOSTLY CLEAR EXCEPT IN THE SOUTHWEST. GFS IS SHOWING
MOISTURE FROM THE TROPICAL DISTURBANCE CURRENTLY SOUTH OF BAJA
ARRIVING INTO SOUTHWEST PART OF CWA MONDAY NIGHT. INCREASING
MOISTURE BY TUESDAY WITH A SLIGHT CHANCE OF THUNDERSTORMS IN THE
UPPER GILA.

THINGS LOOK A LITTLE MORE EXCITING BY WEDNESDAY. THE MOISTURE SHOULD
SPREAD UP OVER THE WEST BY THEN WITH A FRONT OR WINDSHIFT BACKING
INTO THE PLAINS. I INTRODUCED ONLY 10 POPS INTO THE WEST FOR RIGHT
NOW BECAUSE I THINK IT WISE TO TAKE A WAIT AND SEE APPROACH WITH
WEDNESDAY STILL BEING 5 DAYS OUT IN THE FUTURE. PLENTY OF TIME TO
INCREASE POPS. JWS

.ABQ...NONE.
Hazardous weather outlook, Sep 20, 5:00 AM MST, 8 hours 20 minutes before
NMZ001>021-026-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SAT SEP 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY/SATURDAY

SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND TONIGHT. HOWEVER...A
FEW THUNDERSTORMS ARE POSSIBLE FROM CATRON COUNTY EASTWARD TO ABOUT
CHAVES COUNTY. GUSTY MICROBURST WINDS OF 40 TO 50 MPH COULD OCCUR
NEAR THOSE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY

REMNANTS FROM TROPICAL STORM BARTY MAY MOVE UP OVER WESTERN NEW
MEXICO AROUND THE MIDDLE OF THIS WEEK. THIS COULD RESULT IN
THUNDERSTORMS WITH HEAVY SHOWERS FOR TUESDAY...WEDNESDAY AND
THURSDAY. THIS IS FIVE DAYS OUT AND CONFIDENCE ISNT REAL HIGH AT
THIS POINT. IT/S JUST SOMETHING WE/RE KEEPING AN EYE ON FOR NOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Albuquerque radar (KABX), 106 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Socorro

When
September 20, 1:20 PM MST
Where
Socorro County, Polvadera
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.200, -106.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335061.